Alert archive / California / Tornado Warnings in 2019

Tornado Warning 1, NWS San Diego, CA

December 26, 2019Orange County, California

NWS San Diego, CA issued this tornado warning at Dec 26, 2019, 12:05 AM PST for Orange County, California. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2019, 12:05 AM PST (08:05 UTC)
Expired
Dec 26, 2019, 12:14 AM PST
In force
9 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 30 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WFUS56 KSGX 260805
TORSGX
CAC059-260830-
/O.NEW.KSGX.TO.W.0001.191226T0805Z-191226T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Diego CA
1205 AM PST Thu Dec 26 2019

The National Weather Service in San Diego has issued a

* Tornado Warning for...
  West central Orange County in southwestern California...

* Until 1230 AM PST.
    
* At 1204 AM PST, a severe thunderstorm capable of producing a 
  tornado was located northwest of Laguna Beach, or near Newport 
  Beach, moving north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Anaheim, Santa Ana, Irvine, Garden Grove, Orange, Costa Mesa,
  Tustin, Stanton, Laguna Beach and Newport Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3381 11800 3379 11778 3355 11780 3355 11781
      3359 11787 3360 11791 3361 11789 3361 11791
      3363 11793 3364 11792
TIME...MOT...LOC 0804Z 169DEG 30KT 3361 11785 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Rodriguez
2 follow-up statements
098 
WWUS56 KSGX 260811
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
1211 AM PST Thu Dec 26 2019

CAC059-260830-
/O.CON.KSGX.TO.W.0001.000000T0000Z-191226T0830Z/
Orange CA-
1211 AM PST Thu Dec 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM PST FOR CENTRAL
ORANGE COUNTY...
    
At 1211 AM PST, a severe thunderstorm capable of producing a tornado 
was located near John Wayne Airport, or over Costa Mesa, moving 
north at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Santa Ana, Irvine, Garden Grove, Orange, Costa Mesa, Tustin, Newport
Beach, Westminster, Fountain Valley and John Wayne Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3378 11796 3378 11779 3362 11781 3361 11785
      3361 11789 3364 11792
TIME...MOT...LOC 0811Z 169DEG 30KT 3367 11786 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Rodriguez
912 
WWUS56 KSGX 260814
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
1214 AM PST Thu Dec 26 2019

CAC059-260824-
/O.CAN.KSGX.TO.W.0001.000000T0000Z-191226T0830Z/
Orange CA-
1214 AM PST Thu Dec 26 2019

...THE TORNADO WARNING FOR CENTRAL ORANGE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, gusty winds and 
heavy rain are still possible with this thunderstorm.

LAT...LON 3378 11796 3378 11779 3362 11781 3361 11785
      3361 11789 3364 11792
TIME...MOT...LOC 0813Z 169DEG 30KT 3366 11786 

$$

Rodriguez

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this tornado warning went out at Dec 25, 8:54 PM PST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 25, 8:54 PM PST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
854 PM PST Wed Dec 25 2019

.SYNOPSIS...
Scattered showers will become more numerous and heavier after
midnight as a cold low pressure center drops south off the coast
and moves inland, bringing a period of widespread, heavy
precipitation and strong gusty southeast winds. Heavy snow will
accumulate in the mountains with winter storm conditions into
Friday morning. Showers will end on Friday, and it will not be as
cold under weak high pressure aloft. Another low pressure system
from the north on an uncertain track could bring some
precipitation around Monday, then dry and a little warmer through
midweek.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

The frontal rainband is moving into LA County this evening.
Rainfall rates have reached as high as 0.75 to near 1.00 inch per
hour in the Santa Barbara area. However, hi-res models continue to
show the band weakening as it moves east. Still, rainfall rates
could reach to around 0.65"/hr along the coast to 0.50"/hr inland
as the frontal rainband moves across the area. There are some
pre-frontal showers which have developed and are moving northward
ahead of the front. These are light. The main impact of moderate-
heavy rain will affect Orange County starting at around midnight
and into San Diego County starting at 1-2 AM and points east after
that. Urban flooding will be of concern with this band with a
slight risk of flash flooding. Heavy snow will be picking up over
the mountains. CalTrans reports that the Grapevine is now snow
covered with near white-out conditions through parts of the LA
County mountains. This will be over our mountains overnight and
travel is not advised. No significant changes were made to the
forecast this evening. Merry Christmas!

...Previous Discussion (Issued at 123 PM PST Wed Dec 25 2019)...

At 1 PM PST...Radar showed numerous showers tracking east off the
coastal waters. Rainfall amounts however have been rather light over
the past few hours with just a few hundredths of an inch in most
buckets. there were still breaks in the cloud cover as well with
some sun peaking through at times west of the mts. Well-defined mtn
wave clouds were visible over the deserts. Peak westerly wind gust
reports were 35-45 MPH in the mountains and high deserts. A well
defined storm center has yet to develop in satellite imagery west of
KSFO but there is enough twisting going on to suspect it will gel
shortly. Plenty of lightning was observed from the trailing cloud
band off the Central Coast as well.

The winter storm system remains on track for arrival late tonight
through Thursday morning from NW to SE across the CWA. The 18Z NAM12
has the heavy band of rain hitting he coast between 4 and 8 AM PST.
Cooling aloft, and good upper-level jet dynamics will create strong
vertical motions capable of brief heavy rainfall rates that will
spread inland during the morning. There is also a short PW tap of
close to one inch. All of this comes together with a sfc front to
move over coastal areas before sunup and inland through the day.
An extended hydrology discussion follows.

A period of strong and gusty SE winds 20-30 MPH with gusts to 40 MPH
will develop ahead of the sfc front over the coastal waters and
inland. A Wind Advisory has been posted for this tonight into Thu.
As the storm center drops farther south, gusty SE winds will turn E-
NE inland continuing moisture advection and orographic lift over the
mts/deserts through Thursday night. There is concern for an extended
period of moderate precip continuing to feed snowfall in the mts and
rain over lower desert areas into Friday morning. Winter Storm
Warnings have been posted for all the higher mountains and a Winter
Weather Advisory is in effect for the high desert areas from late
tonight through Thursday night for snow accumulations and wind.

The wrap-around precip trailing the storm exits the area on Friday.
This will be followed by a weak and transient upper ridge providing
modest warming and dry weather through Sunday.  By Monday, another
storm system drops south over the area. Track for this one is still
uncertain but it looks like there will at least be a chance of some
light precipitation to precede it followed by gusty offshore winds. A
quiet and milder weather pattern develops for the remainder of next
week under high pressure aloft.

&&

.AVIATION...
260500Z...Scattered -SHRA except -SHSN in the mountains will
continue through 12Z Thu, with widespread RA/SN 12Z-20Z Thu,
tapering back to showers after 20Z Thu. SCT/BKN cloud bases will be
variable through 12Z Thu, mostly 3000-5000 ft MSL, but lowering to
1500-3000 ft MSL 12Z-20Z Thu when areas of vis 2-4 miles will occur
as well. Higher terrain will be obscured at times with the greatest
obscuration Thu. A period of strong gusty winds is likely 10Z-16Z
Thu, with surface winds mostly from the SE 15-25 knots with isolated
gusts to 40 knots over higher terrain.

&&

.MARINE...
Strong south to southeast winds will develop late tonight as the
storm system moves into the region. Widespread wind gusts to 30 kt
are expected over the waters with some gusts around 35 kt likely
with the frontal passage midnight-5 AM Thu. Wind directions will be
somewhat variable during the day Thursday but gusts to 30 kt will be
possible at times during the day. Combined seas due to both the long-
period west swell and the choppy wind waves could reach 10 feet late
tonight and early Thursday. A Gale Warning is in effect from 9PM
tonight through 2PM Thursday. There is also a slight chance of a
thunderstorm with cloud-to-water lightning strikes late
tonight and early Thursday.

Thereafter, no hazardous marine conditions are expected Friday
through Monday.

&&

.BEACHES...
There is a slight chance of thunderstorms, with cloud-to-ground
lightning strikes the main concern from late tonight into and early
Thursday.

&&

.HYDROLOGY...

For tonight through Thursday, widespread heavy precipitation will
sweep across all of SoCal with snow levels falling to near 3500
feet. The most widespread and heavy precipitation will spread
eastward across the area beginning after midnight at the coast,
and continue inland especially in the mountains and deserts
through Friday morning.

For the coast and valleys, 1.0 to 1.5 inch is expected with local
amounts to around 2 inches near the coast. Liquid equivalent amounts
in the mountains of 1.5 to 2.5 inches are expected. Amounts over one
inch are expected in the lower deserts. One-half to one inch is
expected across the high desert, some of which will be in the form
of snow. Heavy snow will fall in the mountains.

Some urban flooding issues in the typical poor drainage areas is
expected early Thursday morning west of the mountains. A Hydrologic
Outlook has been issued for the Coachella Valley for the possibility
of significant flow in the Coachella Storm Water Channel Thursday
into Friday. Followed heavier guidance of 1-2 inch totals. Expect
heavy rainfall to affect poor drainage areas and normally dry washes
in the Coachella Valley and San Diego County deserts on Thursday
morning. Flood Advisories will likely be needed.

While no mainstem river flooding is forecast, rainfall should be
sufficient for moderate to heavy flows on Thursday through the San
Diego and Santa Margarita Rivers. Expect low-water crossings to be
inundated and barricaded in Fashion Valley.

&&

.SKYWARN...
Skywarn activation is not requested today, however activation may be
requested on Thursday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning from 4 AM Thursday to 6 AM PST Friday for
     Riverside County Mountains-San Diego County Mountains.

     Wind Advisory from 6 AM to 6 PM PST Thursday for Orange County
     Coastal Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys.

     Winter Storm Warning until 6 AM PST Friday for San Bernardino
     County Mountains.

     Winter Weather Advisory from 4 AM Thursday to 6 AM PST Friday
     for Apple and Lucerne Valleys.

PZ...Gale Warning until 2 PM PST Thursday for Coastal Waters from San
     Mateo Point to the Mexican Border and out to 30 nm-Waters
     from San Mateo point to the Mexican Border Extending 30 to
     60 nm out including San Clemente Island.

&&

PUBLIC...Gregoria (Update)/10 (Prev Discussion)
AVIATION/MARINE...Brotherton

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 10:42 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego7 hr
Dec 26, 2:36 AM PSTSpecial Marine WarningSGX39 min
Dec 26, 3:07 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego4 hr
Dec 26, 3:13 AM PSTSpecial Marine WarningSGX62 min
Dec 26, 4:17 AM PSTSpecial Marine WarningSGX28 min
Dec 26, 7:07 AM PSTAreal Flood AdvisorySGXRiverside, San Diego3 hr

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.